Utah, 2007

Winter Storm and Heavy Snow in Utah, December 24 to 25, 2007

December 24 to 25, 2007 · NWS SLC · 4 events in 4 counties and zones

A strong cold front that entered northern Utah on Christmas Eve brought significant snowfall to both the mountains and valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front that entered northern Utah on Christmas Eve brought significant snowfall to both the mountains and valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 9:43 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 24, 9:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MST MON DEC 24 2007

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL SWEEP ACROSS UTAH TODAY
AND TONIGHT. THIS STORM WILL BRING A STRONG COLD FRONT THROUGH THE
STATE WITH LOCALLY HEAVY SNOW ACROSS NORTHERN PORTIONS OF UTAH. A
POTENTIALLY STRONGER STORM IS EXPECTED TO IMPACT THE STATE
WEDNESDAY AND WEDNESDAY NIGHT. COLD TEMPERATURES ARE EXPECTED TO
REMAIN IN PLACE THROUGH THE WEEK.

&&

.DISCUSSION...MSAS ANALYSIS PACKAGE SHOWS A WELL DEFINED COLD
FRONT APPROACHING UTAH FROM SOUTH-CENTRAL IDAHO AND NORTHERN
NEVADA. SURFACE LOW NEAR 1012 MB IS DEEPER THAN THE MODELS HAVE
SUGGESTED. PRECIPITATION JUST ABOUT TO ENTER NORTHWEST UTAH.
TIMING OF THE START OF THE SNOWFALL IS A LITTLE TOO FAST WITHIN
THE CURRENT WSW BUT OTHERWISE CONFIDENCE IS HIGH ON THE OVERALL
EVENT IMPACT. SOME RAIN IS OCCURRING IN SOUTHERN IDAHO BUT WITH
DRIER AIR PRESENT IN UTAH WET BULB SURFACE TEMPERATURES ARE BELOW
30F. VERY BRIEF PERIOD OF RAIN IS EXPECTED WITH THE START OF THE
PRECIPITATION.

MINOR UPDATES COMING TO ADJUST PRECIPITATION TIMING FOR THIS
AFTERNOON OTHERWISE FORECAST IN EXCELLENT SHAPE.

&&

.AVIATION...SURFACE COLD FRONT ACROSS S/CNTRL ID-NE NV STILL ON
TRACK TO REACH THE KSLC TERMINAL AROUND 20-21Z. VFR CONDITIONS WILL
PREVAIL UNTIL FRONTAL PASSAGE...THOUGH CEILING COULD DROP TO BETWEEN
5-6K AFTER 18Z. LIFR CIGS/VSBYS POSSIBLE WITH PRECIP ALONG THE FRONT
FOR A COUPLE OF HOURS...THEN PREVAILING IFR IN LIGHT SNOW THROUGH AT
LEAST 10Z TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 11 AM TUESDAY FOR UTZ003-UTZ004.

     WINTER STORM WARNING UNTIL 11 AM TUESDAY FOR UTZ008.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MONDAY FOR UTZ007.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM TUESDAY FOR UTZ009-
     UTZ010-UTZ517.

     SNOW ADVISORY UNTIL 8 PM MONDAY FOR UTZ001-UTZ002-UTZ006.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MONDAY FOR WYZ021.

&&

PUBLIC...GIBSON
AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 24, 5:04 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 AM MST MON DEC 24 2007

UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
504 AM MST MON DEC 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT WILL PASS THROUGH
THE AREA TODAY THROUGH TONIGHT...BRINGING A THREAT FOR SNOWFALL TO
NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA.
ADDITIONALLY...HEAVY SNOWFALL WILL BE POSSIBLE SOUTH AND SOUTHEAST
OF THE GREAT SALT LAKE TONIGHT. SEE THE LATEST WINTER WEATHER
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...BRINGING ANOTHER ROUND OF SNOW TO
PORTIONS OF THE OUTLOOK AREA. ADDITIONALLY...VERY COLD AIR
ASSOCIATED WITH THIS SYSTEM WILL SPREAD ACROSS THE AREA WEDNESDAY
NIGHT INTO THURSDAY.

WIDESPREAD SNOWFALL WILL AGAIN BE POSSIBLE FRIDAY AS PACIFIC
MOISTURE SPREADS EAST ACROSS THE AREA. THIS UNSETTLED PATTERN MAY
CONTINUE INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
December 24, 11:00 AM MST to December 25, 5:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Alta received 20 inches of snow and Snowbird received 18 inches of snow, most of which fell in a 15 hour period.

Heavy Snow, Northern Wasatch Front

When
December 24, 2:00 PM MST to December 25, 2:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

The bench areas of the Northern Wasatch Front received a consistent 7 inches of snow, including Northeast Ogden Bench, Ogden Bench, and Layton Bench.

Heavy Snow, Salt Lake and Tooele Valleys

When
December 24, 5:00 PM MST to December 25, 4:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Upper Millcreek received 8 inches of snow and Sandy received 7 inches of snow, most of which fell in a 10 hour period.

Heavy Snow, Southern Wasatch Front

When
December 24, 5:00 PM MST to December 25, 3:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Woodland Hills received 8 inches of snow, with most of the snow falling in a 10 hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69367, 69372, 69368, 69370.